Tornadoes · United States · Nebraska · 2014

EF0 tornado, Grafton to Exeter, Nebraska, May 11, 2014

From Grafton to Exeter, this EF0 tornado ran 0.0 miles across Fillmore County on May 11, 2014, touching down at 4:25 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 11, 2014
Touchdown
4:25 PM CDT (21:25 UTC)
Lifted
4:26 PM CDT (21:26 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Fillmore County
Touchdown point
40.618, -97.699
Lift-off point
40.619, -97.699
Record number
1405111525-01

The damage survey

122 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 150 mph.

  • roof shinles pulled off. some tin spread into field to east.
  • partial loss of roof and feed bin toppled. several trees snapped. garage door facing west on outbuilding may have failed.
  • Some anchor bolts on this garage base. Power unit also down
  • 3 poles broken on east side of road.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Multiple thunderstorms formed along and southeast of a line from Red Cloud to York on this Sunday afternoon. However, most of the severe weather was produced by a single supercell. This was the first and most intense storm of the day and it formed over Webster county around 2:30 p.m. CDT. This storm took full advantage of an extremely favorable environment, quickly becoming severe and producing at least one brief, weak tornado just southwest of Glenvil. The storm continued northeast producing several more tornadoes, two of which resulted in a maximum damage rating of EF-3. One of these tornadoes occurred over Clay and Fillmore counties and the other subsequently occurred over Fillmore and Seward counties. The first of these EF-3 tornadoes was on the ground for nearly 22 miles. Damage surveys, photos and video confirmed that this storm produced at least 6 other tornadoes, 3 rated EF-0, 2 rated EF-1 and 1 rated EF-2. One of the EF-1 tornadoes was anticyclonic and touched down just north of Fairmont. To the left of these tornadoes, severe hail was common. The largest hail observed was the size of tennis balls in Glenvil. Large swaths of damaging winds, from the rear flank downdraft, accompanied the tornadoes to their south and southeast. Tornado and wind damage was extensive to trees, power poles, farm buildings including grain bins, and a few homes. Over 200 irrigation pivots were overturned and/or twisted. Multiple farmsteads also endured damage, including the loss of a new machine shed. By 5:30 p.m., this storm had moved into eastern Nebraska. Other storms developed in its wake, but produced no severe weather. ||A very long surface front extended from New England, through the Ohio Valley, across the Central Plains and into the Desert Southwest. Portions of this front were stationary while others were being modulated by several waves of low pressure. The front lifted northward to the Kansas-Nebraska border by daybreak. One low ejected out of Colorado and moved east along the front through northern Kansas during the day. This supercell formed just northeast of this low on the immediate cool side of the front. The upper-level flow featured an amplified western trough and eastern ridge. A closed low was at the base of the trough over the Four Corners region. These storms initiated with the aid of a shortwave trough that ejected into the Central Plains ahead of this low. A strong 100 knot jet streak was at the base of the trough at 300 mb, placing the Central Plains in the favorable left front quadrant. An expansive stratus cloud deck, on the cool side of the front, resulted in a substantial temperature gradient across the front, with afternoon temperatures in the 40s and 50s across much of Nebraska to the mid 80s and low 90s over northern Kansas. This resulted in a tight instability gradient with MLCAPE of 2000 J/kg right along the front. Winds were strong throughout the column. The ejecting low pressure center, combined with the front, resulted in significantly backed winds, enhancing low-level shear. 0-1 km SRH was roughly 300 m2/s2, with 0-3 km SRH 400-600 m2/s2. The environment was very favorable for severe storms and tornadoes.

This tornado location was determined from video and chaser reports. An experienced meteorologist and others have reported that this tornado rotated anti-cyclonically, or the opposite direction most tornadoes rotate. Radar imagery and video suggest the anti-cyclonic circulation could have occurred, although the rotational direction could not be confirmed via field survey. No damage was reported with this tornado.

This tornado traveled rural areas and was witnessed by several storm chasers and experienced meteorologists. Video evidence, eyewitness accounts, radar imagey and even some of the damage confirm this tornado rotated anti-cyclonically. Damage along the path of the tornado included a grain bin and an old outbuilding being pushed off of their foundations, along with a roof partially blown off of another outbuilding. Numerous irrigation pivots were overturned, and there was plenty of tree damage. There was a home with minor roof damage. The peak wind with this tornado was estimated to be 90 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

27 minutes of warning. NWS GID issued a tornado warning for this county at 20:58 UTC, 27 minutes before the tornado touched down, in force until 21:30 UTC.

The county was under a tornado watch, issued at 19:22 UTC and running to 02:49 UTC.

Issued (UTC)ExpiredProductOffice
08:00 UTC13:10 UTCSevere Thunderstorm WatchGID
19:22 UTC02:49 UTCTornado WatchGID
20:58 UTC21:30 UTCTornado WarningGID
21:06 UTC21:45 UTCSevere Thunderstorm WarningGID
21:20 UTC21:45 UTCTornado WarningGID
21:39 UTC22:15 UTCTornado WarningGID
22:15 UTC22:31 UTCSevere Thunderstorm WarningGID
23:45 UTC00:00 UTCSevere Thunderstorm WarningGID
00:27 UTC01:00 UTCTornado WarningGID
02:15 UTC20:31 UTCFlood WarningGID

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 11, 3:53 PM CDT, 32 minutes earlier.

Area forecast discussion, May 11, 3:53 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT SUN MAY 11 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 351 PM CDT SUN MAY 11 2014

SURFACE ANALYSIS SHOWS A WARM FRONT LIFTING NORTH NEAR THE KANSAS/
NEBRASKA BORDER EARLY THIS AFTERNOON. TO THE NORTH OF THE FRONT
THERE ARE STILL QUITE A FEW CLOUDS ACROSS THE AREA. SOUTH OF THE
FRONT THERE IS MORE SUNSHINE BUT SOME CUMULUS HAVE BEEN FORMING.
SURFACE OBSERVATIONS HAVE A VERY DISTINCT TEMPERATURE GRADIENT
ACROSS THE FORECAST AREA. IN THE NORTH TEMPERATURES ARE IN THE LOWER
50S WHILE NORTH CENTRAL KANSAS WAS IN THE 80S TO LOWER 90S.

THE FRONT NEAR THE KANSAS/NEBRASKA BORDER WILL BE THE FOCUS OF
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THE NEXT HOUR OR SO AND ARE LIKELY TO BECOME SEVERE.
THE MODELS HAVE SOME SLIGHTLY DIFFERENT LOCATIONS FOR WHERE THE
FRONT WILL BE WHEN THE THUNDERSTORMS DEVELOP. THE SOUTHEAST THIRD TO
HALF OF THE FORECAST AREA IS STILL THE MOST LIKELY AREA...BUT WILL
IT BE FURTHER NORTHWEST OR FURTHER SOUTHEAST? THE LATEST SATELLITE
SHOWS COME CUMULUS DEVELOPING ALONG THE CURRENT LOCATION WHICH IS A
LITTLE NORTH OF THE KANSAS BORDER. THIS BOUNDARY COULD LIFT A LITTLE
FURTHER NORTH AS THE STORMS DEVELOP.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PUSH INTO THE AREA DURING
THE EVENING AND WILL HELP TO GET THE THUNDERSTORMS GOING BETTER. THE
HRRR AND 4KM WRF BOTH IMPLY THERE WILL BE SOME BACK BUILDING WITH
THE THUNDERSTORMS. IN ADDITION THERE WILL BE MORE SHOWERS AND
ISOLATED THUNDERSTORMS THAT DEVELOP WITH THE UPPER LEVEL LOW AS IT
MOVES INTO THE AREA THIS EVENING AND TONIGHT. BY LATE THIS EVENING
THE STRONG TO SEVERE THUNDERSTORMS WILL MOVE OUT OF THE AREA...BUT
THUNDER IS STILL A POSSIBILITY THROUGH THE NIGHT IN THE SOUTHEAST
PART OF THE FORECAST AREA.

THE FRONT WILL MOVE TO THE EAST TONIGHT AND COLDER TEMPERATURES WILL
PUSH INTO THE AREA FOR THE NIGHT AND MONDAY. TEMPERATURES ON MONDAY
WILL ONLY REACH THE UPPER 40S TO UPPER 50S. THE NEXT CONCERN WILL BE
WEATHER DURING THE DAY ON MONDAY. TEMPERATURES AT 850MB CONTINUE TO
COOL LATE TONIGHT INTO MONDAY. BY MID DAY ON MONDAY THE TEMPERATURES
AT 850MB FOR MUCH OF THE FORECAST AREA ARE AROUND ZERO TO -2 DEG C.
HAVE CONTINUED THE LIQUID PRECIPITATION FOR NOW...BUT MAY HAVE TO
WATCH TEMPERATURES TO SEE IF THERE COULD BE SOME SNOW MIXED INTO THE
AREA IN THE FAR WEST AND NORTHWEST. THE OTHER CONCERN IS THERE IS A
FAIRLY TIGHT PRESSURE GRADIENT AND WINDS WILL INCREASE DURING THE
DAY ON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 351 PM CDT SUN MAY 11 2014

A SEASONABLY COOL WEEK IS EXPECTED ACROSS THE LOCAL AREA WITH
AMPLIFIED NORTHWESTERLY FLOW BRINGING MULTIPLE SMALL CHANCES FOR
PRECIP TO THE REGION. WITH A COLD AIRMASS IN PLACE BEHIND THE
FRONTAL BOUNDARY TODAY...COULD SEE NEAR FREEZING TEMPERATURES
ACROSS THE WESTERN FRINGES OF THE FORECAST AREA BOTH TUESDAY AND
WEDNESDAY MORNINGS. WEAK RIDGING TOWARDS THE END OF THE WEEK
SHOULD RESULT IN A RETURN TO NEAR SEASONAL TEMPERATURE BY NEXT
SATURDAY OR SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1208 PM CDT SUN MAY 11 2014

BEST CHANCE FOR SOME THUNDERSTORMS THROUGH THE PERIOD WILL BE LATE
THIS AFTERNOON INTO THE EARLY EVENING. AFTER THAT THERE WILL BE
SOME RAIN AROUND AND MAYBE AN ISOLATED THUNDERSTORM. VISIBILITY
AND CEILINGS WILL BE LOWER DURING THE NIGHT TIME HOURS WITH LIFR
FOR A FEW HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...ROSSI
AVIATION...JCB
Hazardous weather outlook, May 11, 3:22 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT SUN MAY 11 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
122030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
322 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AN
ADVANCING COLD FRONT. THE STORMS WILL BE CAPABLE OF PRODUCING
VERY LARGE HAIL THE SIZE OF BASEBALLS...DAMAGING WINDS OF 60 MPH
OR GREATER AS WELL AS TORNADOES. THESE INTENSE STORMS FAVOR
LOCATIONS IN NORTH CENTRAL KANSAS AND AREAS ALONG AND EAST OF A
LINE FROM FRANKLIN TO OSCEOLA IN NEBRASKA.

IN ADDITION...LOCALLY HEAVY RAINFALL IN EXCESS OF ONE TO TWO
INCHES MAY CAUSE AREAS OF LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BEHIND THE COLD FRONT...STRONG NORTHERLY WINDS ARE EXPECTED TO
DEVELOP ON MONDAY. WIND SPEEDS OF 25 TO 30 MPH...WITH GUSTS TO
NEAR 40 MPH WILL BE POSSIBLE.

ADDITIONALLY...NEAR FREEZING TEMPERATURES WILL ALSO BE POSSIBLE
ACROSS PORTIONS OF THE OUTLOOK AREA BOTH TUESDAY AND WEDNESDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED MAINLY THROUGH THE EVENING HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/JCB

In the hours before

Local storm report, May 11, 3:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             6 S HASTINGS            40.50N 98.39W
05/11/2014  E1.75 INCH       ADAMS              NE   LAW ENFORCEMENT

            ON SHOWBOAT ROAD 6 SOUTH OF HASTINGS.

&&

SROSSI
Local storm report, May 11, 3:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             GLENVIL                 40.50N 98.25W
05/11/2014  M1.50 INCH       CLAY               NE   TRAINED SPOTTER

&&

HEINLEIN
Local storm report, May 11, 4:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     FLOOD            1 S BLUE HILL           40.32N 98.45W
05/11/2014                   WEBSTER            NE   STORM CHASER

            ABOUT 18 INCHES OF WATER COVERING NORTHBOUND LANE OF 281
            ON SOUTH SIDE OF BLUE HILL.

&&

SROSSI
Local storm report, May 11, 4:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TORNADO          1 S CLAY CENTER         40.51N 98.05W
05/11/2014                   CLAY               NE   STORM CHASER

            BRIEF TOUCHDOWN.

&&

HEINLEIN
Local storm report, May 11, 4:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     OSBORNE                 39.44N 98.70W
05/11/2014  E50 MPH          OSBORNE            KS   EMERGENCY MNGR

            PEA SIZE HAIL ALSO CURRENTLY FALLING IN OSBORNE.

&&

SROSSI
Local storm report, May 11, 4:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             NATOMA                  39.19N 99.02W
05/11/2014  E1.75 INCH       OSBORNE            KS   EMERGENCY MNGR

&&

GUERRERO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

2.6 hours after it, 136 km from the path. May 12, 2014.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2520 joules per kilogram, CIN -40, lifted condensation level 967 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 274 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
2463 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
4.5
Supercell composite
18.8
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

York (JYR), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:35 UTC66.264.470° 14 kt1004.1
19:55 UTC66.266.260° 14 kt1003.7
20:15 UTC6866.270° 15 kt201003
20:35 UTC66.266.260° 14 kt1002.4
20:55 UTC66.266.250° 15 kt1002.4
21:15 UTC66.266.240° 16 kt1001.4VCTS -RA
21:55 UTC62.662.620° 22 kt28999.7+TSRA
22:15 UTC62.662.640° 14 kt251000-TSRA
22:35 UTC64.464.430° 18 kt311000TSRA
22:55 UTC64.464.450° 11 kt1003+TSRA
23:15 UTC64.464.490° 15 kt251001VCTS -RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 71 km away, was scanning. The volume nearest the touchdown began at 21:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:17 UTCHAIL 14 Sse HastingsAdams, NEHAIL LASTED FOR 10 MINUTES BETWEEN 317 PM AND 327 PM
20:17 UTCHAIL 14 Sse HastingsAdams, NEQUARTER SIZE HAIL LASTED FOR 10 MINUTES BETWEEN 317 PM AND 327 PM
20:19 UTCHAIL 0.88HastingsAdams, NENEAR THE AIRPORT.
20:22 UTCHAIL 0.752 N HastingsAdams, NEVIA SPOTTER NETWORK.
20:33 UTCHAIL 1.756 S HastingsAdams, NEON SHOWBOAT ROAD 6 SOUTH OF HASTINGS.
20:35 UTCHAIL 11 Se HastingsAdams, NEQUARTER SIZED HAIL MIXED WITH PEAS ON 800 BLOCK OF KANSAS.
20:40 UTCTORNADO3 S GlenvilClay, NEDELAYED REPORT...BREIF TORNADO TOUCHDOWN REPORTED 3 MILES SOUTH GLENVIL AT 340 PM CDT. OVERTURNED PIVOT ALSO REPORTED IN THE AREA.
20:45 UTCHAIL 1.5GlenvilClay, NE
20:45 UTCHAIL 21 Ese HastingsAdams, NEPICTURE RECEIVED VIA FACEBOOK.
20:45 UTCHAIL 2.5GlenvilClay, NE
20:47 UTCTSTM WND GST 736 S GlenvilClay, NE
20:51 UTCTSTM WND DMG2 S Clay CenterClay, NETREES ON ROAD. GRAIN BIN DESTROYED AND THROWN ONTO ROAD. TIME ESTIMATED FROM RADAR
20:53 UTCTORNADO1 E Clay CenterClay, NEREPORT/IMAGE RECEIVED VIA TWITTER.
20:58 UTCTORNADO1 S Clay CenterClay, NEBRIEF TOUCHDOWN.
21:07 UTCTORNADO1 Se SaronvilleClay, NEWIDESPREAD DAMAGE BETWEEN JUST SOUTHEAST OF SARONVILLE TO 2 MILES WEST OF SUTTON. NUMEROUS OUTBUILDINGS WERE STREWN ACROSS THE HIGHWAY. A GRAIN BIN WAS BLOWN DOWN. A FEED MILL WAS SEVERELY DAMAGED. POWER POLES ARE DOWN F
21:11 UTCTSTM WND DMG1 W SuttonClay, NEIRRIGATION PIPES STREWN ABOUT...ONE WRAPPED AROUND A FENCE POST. SEVERE DAMAGE TO THE ROOF AND BACK HALF OF A NEARBY POLE BARN. TIME ESTIMATED FROM RADAR.
21:21 UTCTSTM WND DMGSuttonClay, NEEM REPORTS MANY PIVOTS AND POWER POLLS DOWN BETWEEN CLAY CENTER AND SUTTON. SUTTON HAS SEVERE DAMAGE TO SOUTH SIDE OF TOWN AND DOWNTOWN AREA. TIME ESTIMATED FROM RADAR.
21:26 UTCHAIL 16 Se AuroraHamilton, NE
21:30 UTCHAIL 1HastingsAdams, NENEAR HASTINGS COLLEGE.
21:32 UTCHAIL 1.5HastingsAdams, NENEAR HASTINGS COLLEGE. HAIL ENDED AT 432 PM CDT.
21:35 UTCHAIL 1.53 Sw HendersonHamilton, NEHAIL STARTED AT 405 PM AND LASTED FOR 30 MINUTES. SIZES RANGED FROM AND INCH TO 1.5 INCHES
21:41 UTCHAIL 0.5UticaSeward, NE
21:43 UTCTORNADO1 N FairmontFillmore, NEDEBIS FROM GRAIN BIN ON HIGHWAY 81.
21:52 UTCHAIL 13 Sw GiltnerHamilton, NE
21:54 UTCTSTM WND DMG2 W FairmontFillmore, NEMULTIPLE POWER LINES DOWN.
21:54 UTCTSTM WND DMG3 N FairmontFillmore, NEMULTIPLE GRAIN BINS DOWN.
21:54 UTCNON-TSTM WND DMG3 N FairmontFillmore, NEMULTIPLE GRAIN BINS DOWN.
21:55 UTCTSTM WND DMG5 W CordovaYork, NESEVERE ROOF DAMAGE TO A POLE BARN AND EXTENSIVE SHINGLES REMOVED FROM THE ADJACENT HOUSE. TWO NEARBY IRRIGATION PIVOTS WERE OVERTURNED...DAMAGING THE WELLS. ON ROAD 2 JUST E OF ROAD U. THIS DAMAGE OCCURRED JUST PRIOR TO
22:00 UTCTSTM WND DMG8 Ese Mccool JunctionYork, NEEXTENSIVE POWER LINES DOWN. 13 LARGE DUAL WOOD POST POWER POLES SNAPPED OFF PARALLEL AND JUST N OF ROAD 2...BETWEEN ROAD P AND ROAD Q. AN ESTIMATED DISTANCE OF 2 MILES. TIME ESTIMATED FROM RADAR.
22:00 UTCTORNADO5 W CordovaYork, NETORNADO BEGAN JUST S OF ROAD 2 AND E OF ROAD U MOVING NE. IT BECAME WRAPPED IN RAIN AS IT CROSSED ROAD 2. SEVERAL TREE BRANCHES WERE SNAPPED OFF BLOCKING ROAD 2. THE TWO LARGEST WERE 6 INCHES IN DIAMETER. COULD NOT PROGR
22:02 UTCTORNADO1 Nw CordovaSeward, NE
22:03 UTCHAIL 16 Ssw AuroraHamilton, NE
22:07 UTCTORNADO1 Wnw ExeterFillmore, NEREPORT AND PHOTO VIA TWITTER.
22:12 UTCTORNADO3 W FriendSaline, NECENTER PIVOTS FLIPPED AND TREES DOWNED. POSSIBLE RFD WIND DAMAGE FROM CELL PRODUCING THE TORNADO IF NOT FROM THE TORNADO ITSELF.
22:13 UTCHAIL 14 S AuroraHamilton, NEDIME TO QUARTER SIZE HAIL FELL.
22:18 UTCTORNADO1 S CordovaSeward, NEABOUT 1/2 MILE SOUTH OF CORDOVA...DAMAGE REPORTED.
22:22 UTCTORNADO2 N Beaver CrossingSeward, NEABOUT 1 1/2 MILES SOUTH OF I80 MILE MARKER 369.
22:32 UTCHAIL 1.52 Sw HendersonHamilton, NE3.20 INCHES OF RAINFALL SO FAR TODAY.
23:01 UTCTSTM WND GST 903 N MilfordSeward, NENEAR I80 NORTH OF MILFORD ESTIMATED WINDS OF 90 MPH...POSSIBLE RFD WIND.
23:05 UTCTORNADO1 W Beaver CrossingSeward, NEVIA NWS HASTINGS. TORNADO JUST SOUTH OF INTERSTATE 80 WEST OF BEAVER CROSSING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 11, 2014

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 113:26 PM CDTEF0Clay, NE0.1150
May 113:50 PM CDTEF3Clay, NE20.21,300$14 million
May 114:24 PM CDTEF0Lee, IA0.130
May 114:25 PM CDTEF2Fillmore, NE9.4750$3.5 million
May 114:40 PM CDTEF1Fillmore, NE6.1150$150,000
May 114:57 PM CDTEF3Fillmore, NE19.12,640$11 million
May 115:04 PM CDTEF0York, NE0.625
May 115:13 PM CDTEF0Seward, NE1.7100
May 115:23 PM CDTEF2Seward, NE8.0500
May 115:53 PM CDTEF2Seward, NE4.7330
May 115:58 PM CDTEF1York, NE5.5700$60,000
May 116:07 PM CDTEF1Lancaster, NE3.0400
May 116:11 PM CDTEF2Lancaster, NE2.5300
May 116:12 PM CDTEF1Pawnee, KS3.3150
May 116:20 PM CDTEF1Lancaster, NE5.3280
May 116:42 PM CDTEF0Saunders, NE1.8200
May 116:44 PM CDTEF0Edwards, KS0.825
May 116:55 PM CDTEF1Jefferson, NE15.55001
May 116:59 PM CDTEF1Saunders, NE10.7800
May 117:21 PM CDTEF1Douglas, NE5.2200
May 117:32 PM CDTEF0Union, SD2.450$20,000
May 118:35 PM CDTEF1Sioux, IA3.9100$3.0 million
May 118:44 PM CDTEF0Stafford, KS3.450
May 118:50 PM CDTEF0Sioux, IA0.950
May 118:59 PM CDTEF0O'Brien, IA0.550$5,000
May 119:03 PM CDTEF0Pratt, KS4.650
May 119:12 PM CDTEF0Rice, KS0.450
May 119:20 PM CDTEF0Rice, KS1.050
May 119:43 PM CDTEF2Guthrie, IA10.3240$1.3 million
May 119:51 PM CDTEF0McPherson, KS1.375
May 119:54 PM CDTEF0McPherson, KS0.750
May 119:56 PM CDTEF1Guthrie, IA4.3190$400,000
May 1110:05 PM CDTEF0McPherson, KS1.175
May 1110:21 PM CDTEF0Dallas, IA5.9100$100,000
May 1110:44 PM CDTEF0Boone, IA1.7100$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.